Adverse reactions to antibiotics in hospitalized Iranian children
Ghamar Taj Khotaei, Fatemeh Fattahi, Zahra Pourpak, Zeinab Moinfar, Farzaneh Mirza Aghaee, Kheirollah Gholami, Mostafa Moin
Department Infectious Diseases, Children’s Medical Center, Immunology, Asthma and Allergy Research Institute, and Department of Clinical Pharmacy, College of Pharmacy, Medical Sciences/University of Tehran, Tehran, Iran
Received: October 4, 2006 Revised: November 11, 2007 Accepted: February 9, 2008
Background and purpose:
The aim of this study was to determine the frequency of adverse reactions to antibiotics by organ system in hospitalized children in the infectious ward of a pediatric diseases referral center in Iran.
All patients treated with antibiotics were evaluated daily for the presence of ADRs during a 5-month period. For each suspected ADR, a specialized questionnaire was completed in order to obtain the information necessary for analysis of ADRs.
Among 300 patients, 65 ADRs were seen in 36 patients (12%) during their hospitalization. Pneumonia was the most common reason for administering antibiotics; ceftriaxone and rifampin were the most frequently implicated antibiotics in ADRs. There was a significant relationship between the number of drugs used and the rate of ADRs (p=0.0001). The most commonly affected organ systems were skin and appendages, and the gastrointestinal system. Maculopapular rashes were the most frequent skin ADRs.
As antibiotics are the most frequently used drugs in children, and also because of significant relationship between the number of drugs used and ADRs, limited use and careful selection of type and dose of antibiotics as well as close clinical observation are very important in minimizing ADRs.
Adverse effects; Anti-bacterial agents; Child, hospitalized; Incidence; Risk factors
J Microbiol Immunol Infect. 2008;41:160-164.